Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 72, NWS Lubbock, TX

May 3, 2001Lamb County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 3, 2001, 8:13 PM CDT for Lamb County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 3, 2001, 8:13 PM CDT (01:13 UTC)
Expired
May 3, 2001, 9:00 PM CDT
In force
47 min
Issued by
NWS Lubbock, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lamb County, TX

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 6:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2001-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2001-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 040113
SVRLBB
TXC279-040200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
813 PM CDT THU MAY 3 2001

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAMB COUNTY IN NORTHWEST TEXAS

* UNTIL 900 PM CDT

* AT 813 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE 
  OF QUARTERS 3 MILES NORTH OF LITTLEFIELD...MOVING NORTHEAST AT 15
  TO 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  LITTLEFIELD...
  AMHERST...
  FIELDTON...

THIS STORM HAS A HISTORY OF PRODUCING DIME TO QUARTER SIZE HAIL NEAR
LITTLEFIELD.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 4 2 6 0.

LAT...LON 3399 10244 3387 10230 3398 10209 3415 10213
          3411 10234

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:00 PM CDT, 6 hours 13 minutes earlier.

Area forecast discussion, May 3, 2:00 PM CDT, 6 hours 13 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
200 PM CDT THU MAY 3 2001

STATIONARY FRONT OVER SOUTHERN PANHANDLE AT THIS TIME...WITH
NUMEROUS BOUNDARIES ACROSS REGION AND DRYLINE BACKED UP INTO EASTERN
NEW MEXICO. MORE SHOWERS AND THUNDERSTORMS EXPECTED TODAY AS UPPER
LOW OVER THE 4 CORNERS AREAS SLOWLY MOVES EAST. FRONT MAY MOVE
FARTHER NORTH WITH STRONG SLY LOW LEVEL FLOW. MID AND UPPER WINDS
WILL CONTINUE TO BACK AHEAD OF THIS SYSTEM WITH ABUNDANT LOW LEVEL
MOISTURE AND INCREASING PRECIPITABLE WATER VALUES...AMOUNTS OVER 1.0
INCH OVER THE EASTERN 2/3 OF THE AREA. THUNDERSTORMS WILL INITIATE
EARLY THIS AFTERNOON NEAR EXISTING BOUNDARIES AND IN SUNNY AREAS TO
THE SOUTHWEST OF KLBB. AIR MASS IS WEAKLY CAPPED...BUT SUNSHINE MAY
BE A PREMIUM OVER MUCH OF THE AREA...LIMITING INSTABILITY. STILL
SHOULD BE ABLE TO GET AT LEAST 1500-2000 J/KG OF CAPE...PERHAPS
HIGHER TO THE WEST WITH MORE SUN. WITH BOUNDARIES IN AREA...A FEW
TORNADOES ARE NOT OUT OF THE QUESTION...ESPECIALLY IF LOW LEVEL FLOW
BACKS AND INCREASES AFTER 00Z AS IS PROGGED.

STORMS MAY EVOLVE INTO LARGE RAIN COMPLEX AND POSSIBLY BECOME
OUTFLOW DOMINATED BUT SHOULD PERSIST INTO LATE EVENING HOURS WITH
STRONG 850 MB JET FEEDING STORMS. FLASH FLOOD THREAT WILL NEED TO BE
MONITORED...ESPECIALLY OVER SE PANHANDLE AND NORTHERN LOW ROLLING
PLAINS WHERE AROUND 1.5 INCHES FELL YESTERDAY. TROPICAL CONNECTION
NOTED FROM BAJA FROM UPPER LOW OFF THE MEXICAN COAST MAY ALSO
ENHANCE RAINFALL AMOUNTS. RAIN/THUNDERSTORM THREAT TO CONTINUE INTO
FRIDAY WITH HIGH POPS WITH DEEP MOISTURE...STRONG UPPER
DIVERGENCE...AND FORCING FROM LOW. SURFACE LOW OVER EASTERN NM MAY
BEGIN TO LIFT NORTHEASTWARD LATE FRIDAY WITH DRYLINE STARTING TO
MOVE ACROSS AREA. LOOKS TO BE POSSIBLE SQUALL LINE EVENT WITH SEVERE
CONVECTION POSSIBLE OVER THE CENTRAL AND EASTERN ZONES. DRIER FOR
SATURDAY AS UPPER LOW LIFT NE INTO EASTERN COLORADO AND DRY
SOUTHWEST WINDS LIKELY ENDING THE RAIN THREAT... TEMPORARILY.

.EXTENDED DISCUSSION...LOOKS TO BE AN ACTIVE PATTERN THROUGH MUCH OF
THE EXTENDED PERIOD. A CHANCE OF RAIN WILL LINGER LATE IN WEEKEND
INTO EARLY NEXT WEEK. LOOKS TO BE COOLER AND BREEZY ON MONDAY AS
ANOTHER FRONT MOVES SOUTH WITH AMPLIFYING FLOW OVER THE CONUS WITH
BUILDING WEST COAST RIDGE AND DIGGING TROUGH OVER THE CENTRAL US. NW
FLOW CONTINUES INTO MID WEEK WITH SLIGHT CHANCE TO CHANCE
THUNDERSTORMS CONTINUING. MRF INDICATING CUTOFF LOW OVER THE DESERT
SW WITH ABUNDANT MOISTURE OVER S/SW TEXAS. WARMER LATE IN WEEK WITH
TEMPERATURES BACK IN 80S. PRELIM NUMBERS FOLLOW.

FRIONA     50/74/49/79  5541
TULIA      50/75/50/81  6651
CHILDRESS  61/76/57/80  8765
BROWNFIELD 53/80/55/82  5544
LUBBOCK    55/78/55/80  7654
ASPERMONT  63/78/60/80  8765

.LUB...NONE.

JAMES

In the hours before

Local storm report, May 3, 2:33 PM CDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK, TX
233 PM CDT THU MAY 3 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 PM    DIMMITT                   TX   .75 INCH HAIL
05/03/01   CASTRO                         REPORTED JUST SOUTH
                                          OF DIMMITT BY LAW
                                          ENFORCEMENT.

ST
Local storm report, May 3, 3:30 PM CDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK, TX
330 PM CDT THU MAY 3 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0306 PM    10 W TULIA                TX   1 INCH HAIL
05/03/01   SWISHER                        REPORTED BY LAW
                                          ENFORCEMENT AND
                                          SPOTTERS.

0310 PM    1 W TULIA                 TX   .75 INCH HAIL
05/03/01   SWISHER                        REPORTED BY SPOTTERS.

ST

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:00 PM CDTFlash Flood WarningLUBBailey3 hr
May 3, 7:29 PM CDTSevere Thunderstorm WarningLUBLamb46 min
May 3, 7:33 PM CDTSevere Thunderstorm WarningLUBTerry42 min
May 3, 8:18 PM CDTSevere Thunderstorm WarningLUBCochran42 min
May 3, 8:20 PM CDTSevere Thunderstorm WarningLUBTerry25 min
May 3, 8:30 PM CDTSevere Thunderstorm WarningLUBHockley45 min
May 3, 8:40 PM CDTFlash Flood WarningLUBCastro, Lamb3 hr
May 3, 8:44 PM CDTSevere Thunderstorm WarningLUBTerry46 min
May 3, 8:57 PM CDTSevere Thunderstorm WarningLUBLamb48 min
May 3, 9:28 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock47 min
May 3, 9:32 PM CDTSevere Thunderstorm WarningLUBTerry13 min
May 3, 9:42 PM CDTFlash Flood WarningLUBTerry3 hr
May 3, 9:42 PM CDTSevere Thunderstorm WarningLUBLamb48 min
May 3, 10:10 PM CDTFlash Flood WarningLUBSwisher3 hr
May 3, 10:13 PM CDTSevere Thunderstorm WarningLUBHockley47 min
May 3, 10:28 PM CDTSevere Thunderstorm WarningLUBLamb47 min
May 3, 10:45 PM CDTFlash Flood WarningLUBBailey, Cochran3 hr
May 3, 10:59 PM CDTSevere Thunderstorm WarningLUBHockley61 min
May 3, 11:10 PM CDTFlash Flood WarningLUBHockley3 hr
May 3, 11:40 PM CDTFlash Flood WarningLUBBriscoe3 hr
May 4, 1:01 AM CDTFlash Flood WarningLUBBriscoe, Floyd, Hale, Hall, Swisher3 hr
May 4, 1:53 AM CDTFlash Flood WarningLUBBailey, Castro, Lamb, Parmer2 hr
May 4, 12:15 PM CDTFlash Flood WarningLUBParmer2 hr
May 4, 1:08 PM CDTFlash Flood WarningLUBCastro, Lamb2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.